High Wind, South Central Mountains
- When
- April 15, 3:56 PM MST to 4:01 PM MST
- Where
- South Central Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
A peak wind gust to 59 mph was reported 5 miles northwest of Nogal.
Widespread breezy to windy conditions impacted the region as strong winds aloft continued to combine with a surface trough over eastern NM. An isolated locale over the south central high terrain reported a peak wind gust to 59 mph for an hour or two during the late afternoon.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Widespread breezy to windy conditions impacted the region as strong winds aloft continued to combine with a surface trough over eastern NM. An isolated locale over the south central high terrain reported a peak wind gust to 59 mph for an hour or two during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 15, 2:09 PM MST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 309 PM MDT MON APR 15 2013 .DISCUSSION... WARM...WINDY AND DRY UNTIL A BIG CHANGE MID WEEK. AT 12Z...THE SYSTEM THAT BROUGHT VERY WINDY CONDITIONS TO THE AREA SUNDAY WAS PROGRESSING NORTHEAST ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES REGION...WITH A SECOND SPEED-MAX MOVING EAST ACROSS COLORADO. ALL OF THIS AHEAD OF AN ANOMALOUSLY COLD TROUGH TAKING SHAPE ACROSS THE PACIFIC NORTHWEST. THE UPPER FLOW IS BACKING IN RESPONSE TO THIS DEVELOPING UPPER LEVEL TROUGH. WARM AIR ADVECTION IN THE MID LEVELS OF THE ATMOSPHERE WAS NOTED IN THE 12Z UPPER AIR DATA...AND THIS SHOULD PERSIST TOMORROW AS THE UPPER FLOW CONTINUES TO BACK TO THE SOUTHWEST. EXPECT A WARM NIGHT...WITH TEMPERATURES WELL ABOVE NORMAL AND AN AVERAGE 4 DEGREES WARMER THAN LAST NIGHT'S. TUESDAY WILL BE WARMER...WINDIER AND DRIER THAN TODAY. FIRE WEATHER CONCERNS CONTINUE TUESDAY (SEE BELOW FOR DETAILS). A WIND ADVISORY WILL LIKELY BE REQUIRED FOR A MAJORITY OF THE AREA. AS A RESULT...BLOWING DUST WILL BE MORE WIDESPREAD THAN WHAT WE ARE SEEING THIS AFTERNOON. TUESDAY MAY BE THE WARMEST DAY OF THE SEASON SO FAR. WE ARE GOING FOR A HIGH OF 90 IN ROSWELL...WHICH WAS ACTUALLY HIT EARLY THIS YEAR ON MARCH 15TH. THE AVERAGE 1ST 80+ DEGREE DAY FOR ALBUQUERQUE (INCLUDING OLD DATA) IS APRIL 16TH...AND WE'LL BE CLOSE TOMORROW. THE BIG CHANGE COMES WEDNESDAY/THURSDAY WITH A MAJOR LEAGUE COOL DOWN BEHIND A STRONG COLD FRONT. THE COLD FRONT WILL PUSH FROM WEST TO EAST ACROSS THE STATE DURING THE DAY WEDNESDAY AND WILL BE LATE ENOUGH THAT MUCH OF THE EAST...AND ESPECIALLY THE SOUTHEAST...WILL BE ABLE TO CLIMB ABOVE NORMAL TEMPERATURE-WISE. WIND HIGHLIGHTS WILL LIKELY BE REQUIRED FOR WEDNESDAY AS WELL. FIRE WEATHER CONCERNS ARE IN PLAY FOR WEDNESDAY TOO...SEE BELOW FOR DETAILS. IN ADDITION...SHOWERS ARE LIKELY ACROSS THE WEST AND NORTH BEHIND THE FRONT WEDNESDAY...WITH THE FOCUS SHIFTING TO THE NORTHEAST AND NORTHERN MOUNTAINS WEDNESDAY NIGHT INTO EARLY THURSDAY. A FEW INCHES OF SNOW ARE POSSIBLE ACROSS THE HIGHER TERRAIN OF THE NORTHERN MOUNTAINS AND ALONG THE RATON MESA...WITH PERHAPS AN INCH OR SO ACROSS THE ADJACENT HIGHLANDS AND FAR NORTHEAST PLAINS.THE 12Z MODEL SOLUTIONS ARE SHOWING -7 TO -9C AT 700MB BY 12Z THURSDAY AND THE GEFS MEAN IS -2 TO -3 STANDARD DEVIATIONS BELOW NORMAL FOR TEMPS AT 700 AND 500MB OVER THE NORTHERN HALF OF THE STATE. THIS COOL DOWN WILL BE SIMILAR TO THE COOL DOWN ON THE 9TH OF THIS MONTH. WELL BELOW NORMAL LOWS WEDNESDAY NIGHT WILL BE DUE MAINLY TO STRONG COLD AIR ADVECTION...WHEREAS THE WELL BELOW NORMAL TEMPERATURES THURSDAY NIGHT WILL BE DUE TO LOWER DAYTIME HIGHS THURSDAY AND GOOD NOCTURNAL RADIATIONAL COOLING. FREEZE AND/OR HARD FREEZE WARNINGS WILL LIKELY BE REQUIRED FOR PORTIONS OF OUR AREA THAT ARE PAST THE AVERAGE LAST FREEZE DATE. THAT SAID...WE ARE NOT CURRENTLY FORECASTING A FREEZE ACROSS THE ALBUQUERQUE METRO AREA WEDNESDAY NIGHT OR THURSDAY NIGHT. TEMPERATURES WILL MODERATE FRIDAY AND HIGHS WILL BE CLOSE TO NORMAL BY THE WEEKEND WITH A MODERATE NORTHWEST FLOW ALOFT. A WEAK SHORTWAVE TROUGH MAY GRAZE NORTHERN PORTIONS OF THE STATE SATURDAY INTO SUNDAY AND BRING A FEW SHOWERS TO THE NORTHERN MOUNTAINS AND ADJACENT HIGHLANDS...ALTHOUGH WETTING PRECIPITATION IS NOT EXPECTED. 11 && .FIRE WEATHER... ...RED FLAG WARNING IN EFFECT THROUGH EARLY EVENING FOR THE CENTRAL MOUNTAIN CHAIN EASTWARD...THE MIDDLE RIO GRANDE VALLEY AND WEST CENTRAL AND NORTHWEST HIGHLANDS... ...RED FLAG WARNING IN EFFECT LATE TUESDAY MORNING THROUGH TUESDAY EVENING FOR ALL OF NORTHERN AND CENTRAL NEW MEXICO... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THE NORTHEAST HIGHLANDS AND PLAINS...THE CENTRAL MOUNTAIN CHAIN...AND THE EAST CENTRAL PLAINS... CRITICAL FIRE WEATHER OUTLOOK...RED FLAG CONDITIONS CONTINUING THROUGH WEDNESDAY. IMPROVING FIRE WEATHER CONDITIONS FOR THE LAST HALF OF THE WORK WEEK INTO THE WEEKEND. MODELS...IN REASONABLE AGREEMENT THROUGH THIS WEEKEND AND INTO THE MIDDLE OF THE FOLLOWING WORK WEEK. WEATHER SYSTEM AMPLIFYING OVER THE INTERMOUNTAIN REGION WILL DIG TO NORTHERN ARIZONA ON WEDNESDAY AND MAKE SLOW 24 HOUR TRIP ACROSS NEW MEXICO THROUGH THURSDAY. BLUSTERY NORTHWEST FLOW ALOFT ESTABLISHED OVER NEW MEXICO THURSDAY NIGHT HEADING INTO THE WEEKEND AS WEAK WAVE AMPLIFIES OVER THE SOUTHWESTERN U.S. THROUGH SUNDAY. NEXT PACIFIC SYSTEMS AMPLIFYING AND DIGGING SOUTHWARD THROUGH THE FOLLOWING WORK WEEK...WITH FLOW ALOFT OVER NEW MEXICO BACKING TO NEAR ZONAL ON THURSDAY AS HIGH AMPLITUDE POSITIVELY TILTED TROUGH DEEPENS FROM NORTHERN NEVADA ACROSS SOUTHERN CALIFORNIA INTO THE TROPICAL EAST PACIFIC. OVERNIGHT...FAIR HUMIDITY RECOVERIES OVERNIGHT AS WIND SPEEDS DECREASE AND RED FLAG CONDITIONS EASE. OVERNIGHT SOUTHWEST BREEZES WILL CONTINUE OVER THE CONTINENTAL DIVIDE AND THE WESTERN MOUNTAINS...AND ALONG THE CENTRAL MOUNTAIN CHAIN...AND ADJACENT EAST SLOPES AND PLAINS. FOR TUESDAY...MAJOR WEATHER SYSTEM MOVING INTO NORTHERN NEVADA WITH SURFACE LOW DEEPENING RAPIDLY OVER THE FOUR CORNERS REGION. GUSTY SOUTHWEST WINDS WILL REDEVELOP OVER THE WEST AND CENTRAL...WITH STRONGEST GUSTS OVER SUMMITS AND THROUGH GAPS...AND ACROSS THE ADJACENT EASTERN FOOTHILLS AND PLAINS. MINIMUM HUMIDITIES WELL DOWN IN THE SINGLE DIGITS...WITH LOW TEENS PCT OVER THE NORTH CENTRAL MOUNTAINS...SETTING UP WIDESPREAD FIRE DANGER STATEWIDE BELOW ANY SIGNIFICANT SNOW PACK. HAVE UPGRADED TUESDAY WATCH TO A RED FLAG WARNING TO COVER FOR NOW. NO VENTILATION ISSUES WITH POOR TO FAIR HUMIDITY RECOVERY OVERNIGHT. FOR WEDNESDAY...WEATHER SYSTEM APPROACHING THE FOUR CORNERS BY LATE WEDNESDAY MORNING...WITH SHOWER COVERAGE EXPANDING OVER THE NORTH AND WEST IN ADVANCE. SURFACE LOW SHIFTS TO SOUTHEAST COLORADO AND SETS UP REDEVELOPING GUSTY WINDS OVER THE CENTRAL AND EAST. HUMIDITIES CONTINUING IN THE SINGLE DIGITS AND LOW TEENS EAST AND SOUTH...AND HAVE HOISTED A FIRE WEATHER WATCH FOR CENTRAL AND EASTERN ZONES FOR LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. ISOLATED SHOWER COVERAGE COULD WORK AS FAR SOUTH AS INTERSTATE 40 THROUGH WEDNESDAY EVENING AS MUCH COLDER AIR WORKS INTO NEW MEXICO FROM THE NORTHWEST. WEDNESDAY DAYTIME HIGHS 5 TO 15 DEGREES BELOW NORMAL NORTH AND WEST...AND SIMILAR AMOUNTS ABOVE NORMAL SOUTH AND EAST. SURFACE WINDS SHIFTING NORTHWEST BY EARLY THURSDAY MORNING...AND FREEZING TEMPERATURES OVERNIGHT WIDESPREAD NORTH AND WEST...AND TO INTERSTATE 40 IN THE EAST. RIO GRANDE VALLEY WILL FLIRT WITH THE 32 MARK NEAR ALBUQUERQUE...BUT A LITTLE WARMER DOWN RIVER. FAIR TO GOOD HUMIDITY RECOVERIES OVERNIGHT. FOR THURSDAY...MUCH COLDER TEMPERATURES AS CENTRAL ROCKIES AIR MASS CRASHES SOUTHWARD OVER NEW MEXICO. 15 TO 25 DEGREES BELOW MID APRIL NORMALS WILL BE COMMON AS SHOWER COVERAGE NORTH TAPERS OFF AND COLLAPSES TO SUMMITS OF THE SANGRE DE CRISTOS. BOOSTS TO MINIMUM HUMIDITIES PUSHING MOST SPOTS INTO THE UPPER TEENS AND 20S...WITH CONDITIONS REMAINING DRY OVER THE RIO GRANDE VALLEY FROM ALBUQUERQUE SOUTH. NORTH TO NORTHWEST BREEZES MAINLY OVER THE NORTHWEST PLATEAU...AND ALONG THE EASTERN BORDER OF THE STATE...AS WEATHER SYSTEM CORE MOVES OUT INTO THE CENTRAL PLAINS. OUTLOOK..FRIDAY THROUGH WEEKEND...WARMING TREND FRIDAY AND SATURDAY LEVELING OFF ON SUNDAY UNDER GRADUALLY WEAKENING NORTHWEST FLOW ALOFT. TEMPERATURES WILL RETURN TO SOMETHING CLOSER TO NORMAL OVER THE WEEKEND. BREEZIEST ON SATURDAY...AS WEAK WAVE AMPLIFIES OVER NEW MEXICO IN THE BROADER NORTHWEST MEAN FLOW. REMAINING VERY DRY...WITH SINGLE DIGITS AND LOW TEENS HUMIDITIES OVER THE SOUTH...UPPER TEENS AND 20S PCT OVER THE NORTH. MARGINALLY DEGRADED VENTILATION FRIDAY IMPROVING THROUGH THE WEEKEND. SHY && .AVIATION... 18Z TAF CYCLE TURBULENT BLUSTERY WESTERLY FLOW ALOFT COMBINED WITH DEEPENING SURFACE LOW PRESSURE FROM SOUTHERN NV ACROSS NORTHERN BORDER OF NM TO SOUTHEAST COLORADO SETTING UP ANOTHER ROUND OF STRONG SOUTHWEST WINDS THROUGH SUNSET THIS EVENING...WITH SPEEDS DECREASING GRADUALLY AFTER 03Z. GUSTS TOPPING 35 KTS EARN BLOWING DUST IN TAF WITH MODEST VIZ RESTRICTION...AND THIS SERVES AS PLACEHOLDER FOR LOCALLY POORER CONDITIONS AS THE AFTERNOON WEARS ON. TUE A REPEAT OF TODAY...WITH WIND SPEEDS PICKING UP AFTER 16Z ACROSS NEW MEXICO. OUTSIDE OF DUST...CIGS AND VIZ VFR FOR THE NEXT 24 HOURS. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 44 70 39 55 / 0 5 0 10 DULCE........................... 33 66 33 52 / 0 5 10 20 CUBA............................ 35 69 35 54 / 0 5 0 10 GALLUP.......................... 44 68 35 52 / 0 0 5 10 EL MORRO........................ 36 66 33 48 / 0 0 0 10 GRANTS.......................... 42 70 37 54 / 0 0 0 10 QUEMADO......................... 43 68 37 55 / 0 0 0 10 GLENWOOD........................ 38 75 39 60 / 0 0 0 0 CHAMA........................... 37 61 34 49 / 5 10 20 30 LOS ALAMOS...................... 44 69 41 59 / 0 0 0 5 PECOS........................... 43 69 40 58 / 0 0 0 5 CERRO/QUESTA.................... 34 66 36 55 / 0 5 5 5 RED RIVER....................... 38 60 35 49 / 10 5 10 20 ANGEL FIRE...................... 38 62 36 51 / 5 5 5 10 TAOS............................ 34 68 37 57 / 0 0 0 5 MORA............................ 39 68 39 60 / 0 0 0 5 ESPANOLA........................ 39 74 40 61 / 0 0 0 5 SANTA FE........................ 43 70 40 60 / 0 0 0 5 SANTA FE AIRPORT................ 42 73 42 63 / 0 0 0 5 ALBUQUERQUE FOOTHILLS........... 49 76 48 64 / 0 0 0 5 ALBUQUERQUE HEIGHTS............. 50 78 49 65 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 48 80 47 66 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 50 79 48 65 / 0 0 0 0 LOS LUNAS....................... 50 80 48 68 / 0 0 0 0 RIO RANCHO...................... 49 77 47 65 / 0 0 0 0 SOCORRO......................... 53 81 50 72 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 44 72 41 64 / 0 0 0 5 TIJERAS......................... 46 74 43 65 / 0 0 0 5 MORIARTY/ESTANCIA............... 38 72 39 63 / 0 0 0 0 CLINES CORNERS.................. 40 71 40 63 / 0 0 0 0 GRAN QUIVIRA.................... 47 73 45 66 / 0 0 0 0 CARRIZOZO....................... 48 76 49 69 / 0 0 0 0 RUIDOSO......................... 45 70 48 66 / 0 0 0 0 CAPULIN......................... 34 69 38 60 / 5 5 5 10 RATON........................... 34 72 38 61 / 5 5 5 10 SPRINGER........................ 37 74 40 63 / 5 0 5 5 LAS VEGAS....................... 39 73 41 61 / 0 0 0 0 CLAYTON......................... 35 65 42 68 / 5 5 5 5 ROY............................. 41 72 45 66 / 0 0 5 5 CONCHAS......................... 46 79 48 72 / 0 0 5 0 SANTA ROSA...................... 47 80 49 73 / 0 0 0 0 TUCUMCARI....................... 43 84 50 76 / 0 0 0 0 CLOVIS.......................... 46 83 49 79 / 0 0 0 0 PORTALES........................ 49 84 50 80 / 0 0 0 0 FORT SUMNER..................... 51 84 52 82 / 0 0 0 0 ROSWELL......................... 53 90 55 88 / 0 0 0 0 PICACHO......................... 53 83 54 79 / 0 0 0 0 ELK............................. 51 79 52 76 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ103>109. RED FLAG WARNING FROM 11 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING ZONES...NMZ101>109. FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR THE FOLLOWING ZONES...NMZ103-104-107-108. WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ502-505>508-521-523-524-526-529. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON APR 15 2013 NMZ501>540-161200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT MON APR 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY SOUTHWEST WINDS WILL IMPACT THE WESTERN MOUNTAINS AND PORTIONS OF CENTRAL AND NORTHEAST NEW MEXICO BEFORE SUNSET THIS EVENING. SUSTAINED SPEEDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 55 MPH ARE POSSIBLE. THE WIND WILL PRODUCE AREAS OF REDUCED VISIBILITIES IN BLOWING DUST...AFFECTING TRAVEL. IN ADDITION TO THE STRONG WINDS...LOW HUMIDITIES WILL PREVAIL OVER NORTHERN AND CENTRAL NEW MEXICO...LEADING TO CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS WILL REDEVELOP TUESDAY AND WEDNESDAY WHILE LOW HUMIDITY PERSISTS. THIS WILL KEEP CRITICAL FIRE WEATHER CONDITIONS ONGOING WITH STRONG WINDS PRODUCING AREAS OF REDUCED VISIBILITY IN BLOWING DUST. COLDER AIR OVERSPREADING THE REGION COULD RESULT IN A HARD FREEZE OVER MUCH OF THE AREA NORTH OF INTERSTATE 40 AND EAST OF INTERSTATE 25 WEDNESDAY AND THURSDAY NIGHTS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OF 50 MPH OR GREATER OR WIND IMPACTS TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ.
1 high wind. Local standard time, as filed.
A peak wind gust to 59 mph was reported 5 miles northwest of Nogal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435185.